10-year-old dies of vi­ta­min D over­dose in Delhi

The Times of India (Mumbai edition) - - TIMES NATION - DurgeshNan­dan.Jha @times­group.com acute pan­cre­ati­tis ill­ness, com­pli­cated by in­fec­tion cal­cium de­posits in blood­stream,

New Delhi: Be­ware, con­sum­ing too much of ‘harm­less’ vi­ta­mins can have se­ri­ous im­pli­ca­tions. In a shock­ing case re­ported from AIIMS, a 10-yearold boy died af­ter be­ing ad­min­is­tered a dose of vi­ta­min D that was sev­eral times higher than the safe limit.

The boy had been pre­scribed the vi­ta­min at a ru­ral health fa­cil­ity to treat the prob­lem of poor phys­i­cal growth. He was ad­min­is­tered six lakh in­ter­na­tional units (IU) of vi­ta­min D daily for 21 days, which doc­tors said was around 30 times the rec­om­mended dosage. “This led to vi­ta­min D tox­i­c­ity and the boy was ad­mit­ted in AIIMS with ab­dom­i­nal pain and vom­it­ing. We man­aged him with in­tra­venous hy­dra­tion and steroids ini­tially but when his con­di­tion did not im­prove, he had to be ad­mit­ted in the pae­di­atric ICU,” said a se­nior doc­tor.

The pa­tient died due to pan­cre­ati­tis in­duced by high cal­cium lev­els in the body, com­pli­cated by in­fec­tion. The case was re­ported in the lat­est is­sue of In­dian Jour­nal of Pae­di­atrics. Vi­ta­min D helps in ab­sorp­tion of di­etary cal­cium. How­ever, the main­te­nance dose for a child is 1,000 IU, which can go up to 60,000 IU a week for treat­ment pur­poses. The sup­ple­ment is be­ing in­creas­ingly pre­scribed for In­di­ans in big cities, where vi­ta­min D de­fi­ciency is on the rise due to lower ex­po­sure to sun­light. How­ever, death due to vi­ta­min D tox­i­c­ity is rare. Doc­tors say mild side-ef­fects such as nau­sea, vom­it­ing and weight loss are of­ten seen in those tak­ing the sup­ple­ment.

“We find vi­ta­min D tox­i­c­ity mostly in pa­tients who con­tinue tak­ing sup­ple­ments over-the-counter af­ter be­ing pre­scribed a spe­cific dosage for a cer­tain du­ra­tion. It is also seen in pa­tients who have

To treat slow growth in 10-yr-old boy, doc­tor pre­scribes vi­ta­min D 30 times higher than safe limit Boy de­vel­ops vit D tox­i­c­ity, which leads to Brought to AIIMS, where he suc­cumbs to Doc­tors say ex­cess vit D causes af­fect­ing mul­ti­ple or­gans been pre­scribed the sup­ple­ment with­out tests to as­sess the ex­ist­ing level,” said Dr Su­ran­jit Chat­ter­jee, se­nior con­sul­tant, in­ter­nal medicine at Apollo hos­pi­tal.

His views were echoed by Dr Ravin­der Goswami, an en­docri­nol­o­gist at AIIMS who has led pi­o­neer­ing research on the sub­ject. “De­fi­ciency of vi­ta­min D is one of the most com­mon nu­tri­tional de­fi­cien­cies, par­tic­u­larly among those liv­ing in met­ros who spend less time out­doors. How­ever, not ev­ery­one needs oral or in­jectable sup­ple­ments. A few min­utes of ex­po­sure to sun­light is enough,” he said. Dr Goswami added that many physi­cians and or­thopaedics have been over-pre­scrib­ing sup­ple­ments that can end up cause more harm to pa­tients.

Dr Seema Bhar­gava, chair­per­son, depart­ment of bio­chem­istry at Sir Ganga Ram hos­pi­tal told TOI: “If the body has ad­e­quate vi­ta­min D and we keep tak­ing extra sup­ple­ments, it leads to cal­cium de­po­si­tion in the blood­stream, on the walls of blood ves­sels which can cause in­creased blood pres­sure. If the cal­cium gets de­posited on the lin­ings of the in­tes­tine, it de­creases ab­sorp­tion of food lead­ing to weight loss. Sim­i­larly, other or­gans are also af­fected lead­ing to fa­tal­ity.”

Newspapers in English

Newspapers from India

© PressReader. All rights reserved.